North Dakota, 2016

Damaging Winds in North Dakota, April 6, 2016

April 6, 2016 · NWS BIS · 3 events in 1 county or zone

Weak instability combined with strong upper level winds to produce isolated thunderstorms with gusty winds over central North Dakota. The strongest wind gust of 60 mph was recorded at Coleharbor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Weak instability combined with strong upper level winds to produce isolated thunderstorms with gusty winds over central North Dakota. The strongest wind gust of 60 mph was recorded at Coleharbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 6, 2:36 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 6, 2:36 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT WED APR 6 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 318 PM CDT WED APR 6 2016

CONTINUING LIGHT SNOW AND THUNDERSTORM POTENTIAL THIS
AFTERNOON...AND POSSIBLE NEAR CRITICAL FIRE WEATHER CONDITIONS
THURSDAY HIGHLIGHT THE SHORT TERM.

THE 15-19 UTC HIGH RESOLUTION SUITES PROPAGATE THE BAND OF LIGHT
SNOW ACROSS CENTRAL NORTH DAKOTA INTO THE TURTLE MOUNTAINS THROUGH
THE JAMES RIVER VALLEY THROUGH THE AFTERNOON...WITH DIURNAL
CELLULAR CONVECTION DEVELOPING BEHIND THE BAND. THE 16-18 UTC RAP
CONTINUE TO SUGGEST 200-600 J/KG OF ML CAPE BUILDING THIS
AFTERNOON ACROSS CENTRAL NORTH DAKOTA...GENERALLY ACROSS THE
HIGHWAY 83 CORRIDOR...AND POSSIBLY INTO THE FAR NORTHWEST. DEEP
LAYER SPEED SHEAR IS QUITE HIGH...AROUND 50-60 KTS...GIVEN STRONG
WINDS THROUGHOUT THE TROPOSPHERE. WHEN COUPLED WITH LOW
FREEZING LEVELS...SMALL HAIL AND LOCALLY STRONG WINDS ARE
POSSIBLE THROUGH SUNSET.

SEE THE FIRE WEATHER DISCUSSION BELOW FOR DETAILS REGARDING
POTENTIAL NEAR CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 318 PM CDT WED APR 6 2016

A BRIEF WARM UP INTO SATURDAY HIGHLIGHTS THE EXTENDED FORECAST.

THE 12 UTC GLOBAL SUITES ARE IN AGREEMENT ON A SHORTWAVE RIDGE
BUILDING INTO THE NORTHERN PLAINS ON SATURDAY...SUPPORTING THE
POTENTIAL FOR WIDESPREAD HIGHS IN THE 60S AND POSSIBLY 70S WEST OF
US HIGHWAY 83. SATURDAY WILL HAVE TO BE MONITORED FOR POSSIBLE
NEAR CRITICAL FIRE WEATHER CONDITIONS WITH STRONG SOUTHERLY WINDS
POSSIBLE AHEAD OF THE SURFACE TROUGH ACROSS EASTERN MONTANA.
THEREAFTER....THE UPPER LEVEL PATTERN TRANSITIONS TO NORTHWEST
ALOFT...MARKING A POSSIBLE RETURN TO NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 318 PM CDT WED APR 6 2016

MVFR/IFR CONDITIONS IN SNOW AT KJMS THIS AFTERNOON. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THIS
INITIAL BAND...POTENTIALLY IMPACTING KISN/KDIK/KMOT/KBIS. STRONG
NORTHWEST WINDS WITH GUSTS OF 30-40KTS ALSO DEVELOPING AT THESE
TERMINALS THIS AFTERNOON INTO THE EVENING.

&&

.FIRE WEATHER...

ISSUED AT 318 PM CDT WED APR 6 2016

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY
GENERALLY ALONG AND WEST OF US HIGHWAY 83. STRONG NORTHWEST WINDS
SUSTAINED AROUND 25 MPH WITH GUSTS TO 35 MPH ARE
POSSIBLE...COUPLED WITH AFTERNOON MINIMUM RELATIVE HUMIDITY LEVELS
NEAR 20 PERCENT. SHOULD THIS FORECAST TREND CONTINUE...FIRE
WEATHER HEADLINES MAY BE NEEDED FOR THURSDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ001-
002-009-010-017-018-031>033-040-041-043-044.

&&

AYD
Hazardous weather outlook, Apr 6, 2:49 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT WED APR 6 2016

NDZ001-002-009-010-017-018-031>033-040-041-043-044-072100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
349 PM CDT WED APR 6 2016 /249 PM MDT WED APR 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR WESTERN NORTH DAKOTA THIS
AFTERNOON AND EARLY EVENING. SEE WEATHER.GOV/BIS FOR DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST THIS
AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND
SUNDAY DUE TO BREEZY AND DRY WEATHER...ESPECIALLY IN SOUTHWEST
NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-023-025-036-037-047-048-050-051-072100-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
349 PM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND
SUNDAY DUE TO BREEZY AND DRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003-011-019>022-034-035-042-045-046-072100-
RENVILLE-WARD-MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT-
SIOUX-EMMONS-
349 PM CDT WED APR 6 2016 /249 PM MDT WED APR 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND
SUNDAY DUE TO BREEZY AND DRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, Apr 6, 2:15 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HIGH SUST WINDS  30 W CROSBY             48.91N 103.96W
04/06/2016  M40 MPH          DIVIDE             ND   MESONET

            GUST TO 51 MPH

&&

MMATHEWS

The radar

The Minot AFB radar (KMBX), 93 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLean

When
April 6, 4:19 PM CST to 4:22 PM CST
Where
McLean County, 0.47 mi W of Garrison
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.430

Thunderstorm Wind, McLean

When
April 6, 4:37 PM CST to 4:39 PM CST
Where
McLean County, 0.69 mi S of Coleharbor
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.540, -101.220

Thunderstorm Wind, McLean

When
April 6, 4:52 PM CST to 4:54 PM CST
Where
McLean County, 0.83 mi NW of Washburn
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.290, -101.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630006, 630007, 630008.